The Annals of Probability

Exponential tail bounds for loop-erased random walk in two dimensions

Martin T. Barlow and Robert Masson

Full-text: Open access


Let Mn be the number of steps of the loop-erasure of a simple random walk on ℤ2 from the origin to the circle of radius n. We relate the moments of Mn to Es (n), the probability that a random walk and an independent loop-erased random walk both started at the origin do not intersect up to leaving the ball of radius n. This allows us to show that there exists C such that for all n and all k = 1, 2, …, E[Mnk] ≤ Ckk!E[Mn]k and hence to establish exponential moment bounds for Mn. This implies that there exists c > 0 such that for all n and all λ ≥ 0,

P{Mn > λE[Mn]} ≤ 2e.

Using similar techniques, we then establish a second moment result for a specific conditioned random walk which enables us to prove that for any α < 4/5, there exist C and c' > 0 such that for all n and λ > 0,

P{Mn < λ−1E[Mn]} ≤ Cec'λα.

Article information

Ann. Probab., Volume 38, Number 6 (2010), 2379-2417.

First available in Project Euclid: 24 September 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G50: Sums of independent random variables; random walks 60J65: Brownian motion [See also 58J65]

Loop-erased random walk growth exponent exponential tail bounds


Barlow, Martin T.; Masson, Robert. Exponential tail bounds for loop-erased random walk in two dimensions. Ann. Probab. 38 (2010), no. 6, 2379--2417. doi:10.1214/10-AOP539.

Export citation


  • [1] Beffara, V. (2008). The dimension of the SLE curves. Ann. Probab. 36 1421–1452.
  • [2] Kenyon, R. (2000). The asymptotic determinant of the discrete Laplacian. Acta Math. 185 239–286.
  • [3] Kozma, G. (2007). The scaling limit of loop-erased random walk in three dimensions. Acta Math. 199 29–152.
  • [4] Lawler, G. F. (1980). A self-avoiding random walk. Duke Math. J. 47 655–693.
  • [5] Lawler, G. F. (1991). Intersections of Random Walks. Birkhäuser, Boston, MA.
  • [6] Lawler, G. F. (1995). The logarithmic correction for loop-erased walk in four dimensions. In Proceedings of the Conference in Honor of Jean-Pierre Kahane (Orsay, 1993), J. Fourier Anal. Appl. 347–361.
  • [7] Lawler, G. F. and Limic, V. (2010). Random walk: A modern introduction. Preprint. Cambridge Univ. Press. Available at
  • [8] Lawler, G. F., Schramm, O. and Werner, W. (2004). Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab. 32 939–995.
  • [9] Masson, R. (2009). The growth exponent for planar loop-erased random walk. Electron. J. Probab. 14 1012–1073.
  • [10] Pemantle, R. (1991). Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19 1559–1574.
  • [11] Schramm, O. (2000). Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118 221–288.
  • [12] Wilson, D. B. (1996). Generating random spanning trees more quickly than the cover time. In Proceedings of the Twenty-Eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, PA, 1996) 296–303. ACM, New York.